Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 259, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 14, 2003, 1:22 AM CDT for Reagan County, Upton County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2003, 1:22 AM CDT (06:22 UTC)
- Expired
- Sep 14, 2003, 2:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 86 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3938 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 140622 SVRMAF TXC383-461-140715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 117 AM CDT SUN SEP 14 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN UPTON COUNTY IN WEST TEXAS REAGAN COUNTY IN WEST TEXAS * UNTIL 215 AM CDT * AT 119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED SEVERE THUNDERSTORMS ACROSS THE WESTERN HALF OF REAGAN COUNTY... FROM NEAR STILES WESTWARD TO JUST INSIDE THE EASTERN REAGAN COUNTY BORDER NEAR FARM TO MARKET ROAD 1555...MOVING SOUTH AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... STILES...ADJACENT ROUTE 137...TEXON...BIG LAKE LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3151 10138 3146 10193 3112 10194 3113 10146 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 9:03 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Sep 13, 9:03 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 903 PM CDT SAT SEP 13 2003 COLD FRONT THRU KMAF WITH 3HR PRESSURE RISES INCREASING TO ARND 2 MB/3HR ACRS THE N. ATTM TSTMS FORMING ALONG/JUST AHEAD OF FRONT JUST E...BUT IR STARTING TO SHOW SOME CLOUDS DEVELOPING FARTHER W-SW. 00Z RUC STILL SUPPORTS ELEVATED INSTABILITY IN E PB WHERE STRONG WAA DEVELOPS IN 85H-8H LAYER. AS SUCH HAVE KEPT CHC POPS E/CENTRAL/S AND DECREASED POPS. WINDS SLOWLY INCREASING THRU GDP AND WILL LEAVE NPW POSTED THERE FOR LATE TONIGHT/SUNDAY AM. WILL LEAVE TEMPS ALONE AS CLOUDS/DECREASING DWPNTS/PRECIP/CAA MAKE IT DIFFICULT TO MAKE CONFIDENT CHANGES. ZIS. .SHORT TERM... COLD FRONT HAS GOOD PUSH ON WEST SIDE AND RACED INTO EDDY AND LEA COUNTY BY 16Z THIS MORNING. AS OF 18Z FRONT NEAR A WINK TO LAMESA LINE AND HEADING SOUTH... BUT MAY BE SLOWING. MAV GUIDANCE REACTING TO STRONG FRONT BY RAISING PRECIP CHANCE TONIGHT. ETA AND MESO ETA NOT AS CONFIDENT WITH PRECIP AS MAV AND TENDS TO KEEP IT EAST. WILL RAISE POPS SLIGHTLY TONIGHT BUT KEEP IN CHANCE CATEGORY. AS FAR AS TEMPS LASTEST GUIDANCE CONSISTENT WITH PAST RUNS... LITTLE CHANGE EXPECTED. LATEST GUIDANCE CONTINUES TO KEEP HIGH WINDS OUT OF GDP TIL AFTER 00Z... WILL HAVE TO CONITINUE TO MONITOR TO SEE IF TONIGHTS HIGH WIND WARNING NEEDS TO BE MOVED UP A FEW HOURS. && .LONG TERM... SUNDAY SHOULD TURN OUT TO BE A VERY COOL DAY ACROSS THE FORECAST AREA...ESPECIALLY IN THE NORTH. THE MESOETA AND GFS BOTH KEEP 85H TEMPS IN THE 11C-14C RANGE SUNDAY AFTERNOON. THICK CLOUD COVER COMBINED WITH AN UPSLOPE COMPONENT TO THE WIND SHOULD KEEP AFTERNOON MAXES VERY COOL...PERHAPS SOME 15 TO 20 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. THE ATMOSPHERE WILL REMAIN VERY MOIST ON SUNDAY. THE BEST INSTABILITY IS PROGGED TO BE ACROSS THE SOUTHERN HALF OF THE CWA...SO WILL TREND TOWARDS HIGHER POPS SOUTH WHILE MAINTAINING SLIGHT CHANCES OF RAIN ACROSS THE NORTH. A COOL NIGHT IS EXPECTED SUNDAY NIGHT AS THE SURFACE RIDGE BUILDS IN. HAVE KEPT A SLIGHT CHANCE OF RAIN GOING ACROSS ALL AREAS AS THE ETA SHOWS SOME ISENTROPIC LIFT IN THE 295K AND 300K LAYERS. A WARM UP WILL RETURN BEGINNING MONDAY AND LASTING THROUGH THURSDAY AS THE FORECAST AREA WILL BE ON THE NORTHERN FRINGE OF AN UPPER RIDGE AND THE LEE SURFACE TROUGH SETS UP THROUGH THE WEEK. THE NEXT FRONT LOOKS TO PUSH THROUGH THE REGION IN THE LATE THURSDAY/EARLY FRIDAY TIME FRAME. WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS ALONG THIS FEATURE ACROSS THE EASTERN ZONES THURSDAY NIGHT...WITH COOLER TEMPERATURES AND A CLEARING TREND ON FRIDAY. SATURDAY LOOKS TO BE QUITE NICE WITH SLIGHTLY WARMER TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... MAF 59 68 56 81 / 40 40 20 10 CNM 57 69 56 84 / 20 20 20 10 MRF 56 70 51 78 / 30 40 20 10 FST 62 71 59 82 / 40 40 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... .TX...HIGH WIND WARNING TONIGHT GUADALUPE PASS TXZ258. .NM...NONE. 72/21
Hazardous weather outlook, Sep 13, 2:46 PM CDT, 10 hours 36 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-141000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 246 PM CDT SAT SEP 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE PASS TONIGHT. SUSTAINED NORTHEAST WINDS OF 40 MPH ARE POSSIBLE. SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT GENERALLY EAST OF A HOBBS TO FORT STOCKTON LINE. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE WITH STRONG WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE OVER THE EASTERN HALF OF THE REGION TONIGHT.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 11:43 PM CDT | Flash Flood Warning | MAF | Reagan, Upton | 3 hr |
| Sep 13, 11:58 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 47 min |
| Sep 14, 2:16 AM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 29 min |
| Sep 14, 7:30 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 45 min |
| Sep 14, 7:46 AM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.